Case Presentation:

A 69‐year‐old male with cirrhosis secondary to Hepatitis C virus (HCV) infection (acquired through blood transfusion), diagnosed 8 years ago, was referred for admission by his primary physician for evaluation of jaundice and abdominal distention that began 3 days prior. Six weeks prior to admission he began using a twice‐daily herbal supplement, advertised to improve general health and treat cirrhosis, containing 250mg of Sutherlandia Frutescnes and 100 mg of concentrated Nerium extract. His other medications included atenolol and pantoprazole. He denied use of alcohol or illicit drugs, and denied recent travel. He had been unsuccessfully treated for HCV 8 years prior with ribavirin and interferon and his current HCV load was low (35,000 EQ/ml). Examination showed normal vitals and a lucid but profoundly jaundiced male with a mildly distended, non‐tender abdomen. Laboratory studies were remarkable for mild transaminitis (AST/ALT 68/36 U/L), hyperbilirubinemia (total/direct of 33/24 mg/dL), hypoalbuminemia (2.8 g/dL) and coagulopathy (INR 1.6). Tests for additional causes of hepatocellular disease, including infectious and autoimmune etiologies were negative. Abdominal imaging showed a cirrhotic liver, with evidence of portal hyptertension, including moderate ascites, splenomegaly, and extensive esophageal varices. N‐acetylcysteine and ursodiol were initiated for suspected drug induced liver injury. By the 4thday of admission, the patient’s creatinine had doubled and his INR increased to 2.0, with nearly unchanged hyperbilirubinemia, concerning for hepatorenal syndrome. He was managed with albumin infusions, octreotide, and midodrine, and as a result of worsening clinical state and a MELD score of 37, he was transferred to a specialized facility for consideration for liver transplant.

Discussion:

There are no specific diagnostic tests that establish causality for drug induced liver injury, and thus it is a diagnosis of exclusion. Numerous studies support the beneficial antioxidant and antiproliferative effects of Sutherlandia and Nerium, however there are limited reports of their potential toxicities. Sutherlandia has been shown to modulate cytochrome P450 enzymes and may lead to herb‐drug interactions, and Nerium can cause digoxin‐like cardiac conduction abnormalities. Considering the acuity of this patient’s liver dysfunction, stable HCV infection, and the absence of confounding infections, we postulate that most likely mechanism of his acute liver injury was from herbal hepatotoxicity in the setting of preexisting cirrhosis with low hepatocyte reserve.

Conclusions:

This case highlights the potential for adverse effects of complementary medicines, specifically in patients with underlying liver disease. Given the widespread use of non‐prescription supplements, hospitalists should routinely inquire about supplement use, counsel patients regarding possible adverse effects, as well as identify and report observed toxicities associated with their use.